Virginia, 2015

Flash Flood in Virginia, August 14, 2015

August 14, 2015 · NWS MRX · 1 event in 1 county or zone

Localized heavy rainfall from afternoon convection produced flash flooding and mud slides near Damascus.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Localized heavy rainfall from afternoon convection produced flash flooding and mud slides near Damascus.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 14, 8:22 PM EST, 19 minutes earlier.

Area forecast discussion, Aug 14, 8:22 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
922 PM EDT FRI AUG 14 2015

.DISCUSSION...OVERALL FORECAST STILL ON TRACK. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE TO WEAKEN THROUGH
MIDNIGHT...WITH A BREAK IN CONVECTION THROUGH THE EARLY MORNING.
ONLY ADJUSTMENTS WERE TO LOWER TEMPS TONIGHT A DEGREE OR TWO BASED
ON CONTINUED CLOUD COVER THROUGH THE EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  88  69  89 /  20  30  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  85  67  87 /  20  20  20  20
OAK RIDGE, TN                       67  86  66  87 /  20  20  20  20
TRI CITIES AIRPORT, TN              63  85  62  86 /  20  20  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

JW
Hazardous weather outlook, Aug 14, 2:14 PM EST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 PM EDT FRI AUG 14 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-151915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
314 PM EDT FRI AUG 14 2015 /214 PM CDT FRI AUG 14 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...REST OF THE AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

THE COVERAGE OF THUNDERSTORMS WILL INCREASE A BIT OVER THE WEEKEND
WITH ISOLATED TO SCATTERED STORMS POSSIBLE IN THE HEAT OF THE DAY.

HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TG

In the hours before

Special weather statement, Aug 14, 3:51 PM EST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
451 PM EDT FRI AUG 14 2015

TNZ016-042-142130-
HAWKINS TN-NORTHWEST GREENE TN-
451 PM EDT FRI AUG 14 2015

SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...AND NORTHWEST GREENE
COUNTIES UNTIL 530 PM EDT...

AT 450 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SURGOINSVILLE...OR 9 MILES NORTHEAST OF ROGERSVILLE. THIS STORM WAS
NEARLY STATIONARY.

PEA SIZE INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...SURGOINSVILLE...CHURCH HILL...BAILEYTON...KEPLER AND
JEAROLDSTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3643 8268 3642 8268 3641 8270 3641 8266
      3639 8263 3636 8263 3630 8264 3625 8271
      3643 8298 3658 8286
TIME...MOT...LOC 2050Z 303DEG 2KT 3647 8285

DH
Special weather statement, Aug 14, 4:14 PM EST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 PM EDT FRI AUG 14 2015

TNZ044-045-142200-
UNICOI TN-WASHINGTON TN-
514 PM EDT FRI AUG 14 2015

SIGNIFICANT WEATHER ADVISORY FOR UNICOI...AND WASHINGTON COUNTIES
UNTIL 600 PM EDT...

AT 513 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JONESBOROUGH...OR 10 MILES NORTHWEST OF ERWIN...MOVING SOUTHEAST AT 5
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ERWIN...JONESBOROUGH...BANNER HILL...LEESBURG AND EMBREEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3611 8234 3612 8235 3609 8240 3602 8245
      3624 8264 3630 8264 3635 8257 3612 8232
TIME...MOT...LOC 2113Z 306DEG 6KT 3624 8257

DH
Special weather statement, Aug 14, 6:27 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
727 PM EDT FRI AUG 14 2015

VAZ005-150015-
SCOTT VA-
727 PM EDT FRI AUG 14 2015

SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 815 PM EDT...

AT 726 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF BIG STONE GAP...OR 10 MILES NORTHWEST OF GATE
CITY. THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT BLACKMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3671 8246 3663 8264 3675 8282 3683 8275
      3683 8273 3682 8272 3682 8270 3683 8268
TIME...MOT...LOC 2326Z 312DEG 3KT 3675 8270

DH
Special weather statement, Aug 14, 8:06 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
906 PM EDT FRI AUG 14 2015

VAZ008-150130-
WASHINGTON VA-
906 PM EDT FRI AUG 14 2015

SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY UNTIL 930 PM
EDT...

AT 906 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES EAST OF ABINGDON. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DAMASCUS AND KONNAROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3662 8161 3662 8188 3663 8188 3673 8186
      3679 8170 3664 8162 3664 8161
TIME...MOT...LOC 0106Z 218DEG 4KT 3670 8172

DH

The radar

The Roanoke radar (KFCX), 142 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
August 14, 8:41 PM EST to 10:00 PM EST
Where
Washington County, 1 mi SW of Damascus to 1 mi NW of Damascus
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.620, -81.793

Water across roadways and mud slides were reported near Damascus.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596395.